Tornadoes · United States · Minnesota · 2019

EF0 tornado, Etna to Greenleafton, Minnesota, May 27, 2019

From Etna to Greenleafton, this EF0 tornado ran 0.2 miles across Fillmore County on May 27, 2019, touching down at 1:40 PM CDT and reaching 25 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 27, 2019
Touchdown
1:40 PM CDT (18:40 UTC)
Lifted
1:41 PM CDT (18:41 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Fillmore County
Touchdown point
43.684, -92.329
Lift-off point
43.686, -92.328
Record number
1905271240-01

The damage survey

8 damage points were recorded along this path by NWS ARX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

As an area of low pressure moved across the Upper Midwest, thunderstorms developed during the afternoon of Memorial Day (May 27th) across portions of southeast Minnesota. These storms quickly became severe and produced four tornadoes across Fillmore County. The first tornado moved into the southern part of the county from Iowa and damaged some farm buildings and trees along its path as it moved toward Greenleafton. The other three tornadoes were just brief touchdowns over the western portions of the county south and east of Spring Valley.

A brief tornado touched down in rural southwest Fillmore County south of Ostrander. The tornado flipped a farm shed over a tree line.

A tornado briefly touched down near Etna and uprooted some trees at a cemetery.

A tornado briefly touched down east of Spring Valley. A cattle barn was heavily damaged just north of County Highway 16.

A tornado that developed just south of the Minnesota state line moved into Fillmore County south of York and then moved north-northeast before dissipating near Greenleafton. A small barn and machine shed was destroyed and another sustained roof damage from the tornado. Another two farms also sustained some minor damage to buildings and a few homes sustained minor wind and tree damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at May 27, 12:38 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 27, 12:38 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CDT Mon May 27 2019

.SHORT TERM...(Today and tonight)
Issued at 248 AM CDT Mon May 27 2019

Impactful weather concerns for today are on periods of rain,
possibly heavy with a potential flooding threat, and a small window
for a possible damaging wind and an isolated tornado, but highly
conditional.

Heavy rain concerns today:

Waves of showers and embedded thunderstorms are expected across the
area today as a shortwave moves through and moderate 850 mb
moisture transport focuses into the area. Precipitable water
values climb into the 1.3 to 1.5 inch range with warm cloud depth
increasing to 3.5 km by this afternoon. This environment will
favor efficient rain producing showers and thunderstorms and if
storms repeat over areas, there could be a flooding threat. At
this time models suggest that 1 to 3 inches of rain could fall
across the area by this evening. Latest indications are that the
heaviest rain will fall across southeast Minnesota and portions of
northeast Iowa into southwest Wisconsin. Be alert if you live
near or have interests along area rivers and be ready for rising
water levels. The highest confidence for heavy rain is across
southern Minnesota where several forecast models suggest a swath
of 1 to 3 inches of rainfall by late this evening.

Small window for other severe weather threats today:

Surface low pressure lifts into the area today and forecast models
suggest MUCAPE values could climb to 1500 to 2500 J/kg in the warm
sector of the low.  The problem/negative for surface based
thunderstorms this afternoon, is widespread cloud cover and
ongoing showers/storms, limiting how much CAPE can build. There
appears to be a 2-3 hour window across northeast Iowa and
southwest Wisconsin where surface based storms could form along
the cold front. A few mesoscale models are generating convection
after 2 PM along the front over northeast Iowa and southwest
Wisconsin. If these storms were to be surface based there would be
25 to 30 kts of 0-1 km bulk shear, with nearly 55 kts of 0-3 km
shear, available. This would favor an environment favorable for an
isolated tornado or two and maybe damaging winds if the storms go
into a linear mode. Can't rule out a Supercell or two either
earlier in the afternoon when there is deeper shear in place. The
small warm sector then quickly pushes east and out of the area by
03Z ending the severe weather threat. So the overall severe
weather threat today is highly conditional on storms developing
this afternoon in the warm sector and this will depending on if
any clearing occurs to warm surface temperatures into the lower
70s, which looks to be unlikely.

.LONG TERM...(Tuesday through Sunday)
Issued at 248 AM CDT Mon May 27 2019

Big changes to the forecast for Tuesday, which now looks to be a
quiet day over the area, but there could be a heavy rain threat
in far southern portions of the forecast area Tuesday night.

The frontal boundary sags south on Tuesday pushing the moist and
unstable air way to the south. The warm front now looks to reside
over southern Iowa into central Illinois when it looked like it
could be over the forecast area yesterday, so this is a major
change. A shortwave moving through, north of the front, could
bring some showers and embedded storms to the area with the
potential for heavy rain over portions of northeast Iowa and far
southwest Wisconsin. An upper level trough edges into the region
on Wednesday and the warm front may edge northward into northeast
Iowa and far southwest Wisconsin. Showers and storms are possible
over the area but with the bulk of the CAPE looking to stay south
of the area, not anticipating severe storms at this time. Shower
and thunderstorm chances linger over the area into Thursday as the
upper trough meanders south. Northwest flow aloft then sets up
across the region for the end of the week with a few shortwaves
moving through producing periodic chances for showers and possibly
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 27 2019

Periods of showers continue into early evening, with an occasional
thunderstorm also possible. MVFR to IFR conditions will also
continue, with ceilings further lowering tonight as low pressure
passes just to the south, with widespread IFR conditions likely.
Winds from the east will shift north to northeast this evening,
with ceilings slowly lifting back to MVFR levels through 18Z
Tuesday.

&&

.HYDROLOGY...Today Into Tonight
Issued at 248 AM CDT Mon May 27 2019

Periods of showers and thunderstorms today will lead to 1 to 2
inches of rainfall across the area with localized 3 inch amounts
possible. At this time the heaviest rain looks to fall over
portions of southeast Minnesota where 2 to locally 3 inches of
rain is possible. The rain looks to be progressive over this area
so haven't issued a flood watch yet and will continue ESF. If
confidence increases a flood watch may be needed later this
morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Wetenkamp
LONG TERM....Wetenkamp
AVIATION...Lawrence
HYDROLOGY....Wetenkamp
Hazardous weather outlook, May 27, 4:23 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 AM CDT Mon May 27 2019

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
423 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota and western into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding continues along portions of the Mississippi River.

Periods of thunderstorms are expected today and tonight. The main
threats will be locally heavy rains and lightning. Runoff from any
heavy rains will produce rises on area rivers and streams and may
produce flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms late Tuesday through Saturday.
At this time the main threats look to be lightning and the
possiblity of locally heavy rains which could produce flooding.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Reports of heavy rainfall, rising water levels on streams and
rivers and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
423 AM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Periods of Thunderstorms are expected today and tonight. A few
of the storms late this afternoon and early this evening could be
strong to severe. The main threats would be damaging winds, large
hail and locally heavy rains which could produce flooding.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances of thunderstorms Tuesday through Saturday.
A few of the storms Tuesday afternoon and evening could be strong
to severe. The main threats would be damaging winds and large
hail and locally heavy rains which could produce flooding.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed late this afternoon and early
this evening and again Tuesday afternoon and evening. Reports of
heavy rainfall, rising water levels on streams and rivers and
flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

RRS/JW

In the hours before

Special weather statement, May 27, 12:36 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1236 PM CDT Mon May 27 2019

IAZ008>010-018-019-MNZ079-086>088-094>096-271930-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin,
Preston, and Caledonia
1236 PM CDT Mon May 27 2019

...Funnel clouds possible in the area...

Atmospheric conditions over portions of northeast Iowa and
southeast Minnesota will favorable for the formation of short
lived funnels through 230 pm.

These funnels are usually harmless, but on rare occasions can
briefly touch down and cause wind gusts over 50 mph. If a funnel
approaches your location, move indoors.

Please contact the National Weather Service if you see a funnel.

DAS
Local storm report, May 27, 12:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          1 N CHARLES CITY        43.08N 92.68W
05/27/2019                   FLOYD              IA   FIRE DEPT/RESCUE

            TORNADO ON GROUND 1 MILE TO 4 MILES NORTH OF CHARLES CITY
            IOWA. DAMAGE TO SOME HOUSES.

&&

DAS
Local storm report, May 27, 1:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          CHARLES CITY            43.07N 92.68W
05/27/2019                   FLOYD              IA   LAW ENFORCEMENT

            EXTENSIVE DAMAGE TO FLOYD CONTY FAIRGROUNDS, SOME
            BUILDINGS DESTROYED. ALSO SOME HOUSES DAMAGED. SOME
            DAMAGE ALSO TO FERTILIZED PLANT.

&&

DAS
Local storm report, May 27, 1:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TORNADO          ELMA                    43.25N 92.44W
05/27/2019                   HOWARD             IA   LAW ENFORCEMENT

            TORNADO ON GROUND NEAR 180TH STREET JUST NORTH OF ELMA
            MOVING SLOWLY NORTH.

&&

DAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

6.7 hours before the tornado, 164 km from the path. May 27, 2019.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -30213, lifted condensation level 961 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 48 square meters per square second, 0 to 6 km bulk shear 53 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-30213 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
53 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Preston (Awos) (FKA), 12 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the touchdown began at 18:38 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2019 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of May 27, 2019

62 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 271:10 AM CDTEF0Potter, TX1.650
May 271:13 AM CDTEF0Mitchell, KS0.025$25,000
May 2712:07 PM CDTEF0Freeborn, MN0.650
May 2712:23 PM CDTEF1Floyd, IA9.8105$625,000
May 271:10 PM CDTEF0Chickasaw, IA4.125$35,000
May 271:23 PM CDTEF0Fillmore, MN0.225$15,000
May 271:25 PM CDTEF1Howard, IA12.695$1.3 million
May 271:25 PM CDTEF3Van Buren, IA7.3100
May 271:29 PM CDTEF0Fillmore, MN0.215$5,000
May 271:36 PM CDTEF1Lee, IA0.520
May 271:47 PM CDTEF0Kendall, IL1.030
May 271:49 PM CDTEF0Howard, IA to MN6.230$202,000
May 272:03 PM CDTEF0Des Moines, IA0.120
May 272:04 PM CDTEF0Will, IL3.2300
May 273:15 PM CDTEF0Knox, IL0.110
May 273:02 PM MDTEF0Morgan, CO0.025
May 273:22 PM MDTEF0Logan, CO0.025
May 274:27 PM CDTEF0Lee, IL0.730
May 274:27 PM CDTEF0Cook, IL0.850
May 274:30 PM CDTEF0Lake, IN1.1100
May 274:38 PM CDTEF0Woodford, IL0.110
May 273:40 PM MDTEF0Elmore, ID0.510
May 274:35 PM MDTEF0Logan, CO0.025
May 274:44 PM MDTEF0Sedgwick, CO0.050
May 274:53 PM MDTEF0Adams, CO0.025
May 275:04 PM MDTEF0Weld, CO0.025
May 275:25 PM MDTUnratedYuma, CO0.010
May 277:34 PM EDTEF1Miami, IN0.650
May 277:51 PM EDTEF3Fulton, IN13.7800
May 275:51 PM MDTEF0Phillips, CO0.025
May 278:05 PM EDTEF2Madison, IN5.91001$150,000
May 278:10 PM EDTEF2Grant, IN4.1150
May 278:26 PM EDTEF1Wabash, IN1.950
May 278:29 PM EDTEF1Henry, IN0.250$20,000
May 276:31 PM MDTEF0Phillips, CO0.025
May 278:39 PM EDTEF1Henry, IN2.5200$40,000
May 276:43 PM MDTEF0Chase, NE0.225
May 278:59 PM EDTEF3Wells, IN12.81,2002
May 277:23 PM MDTEF1Chase, NE5.5250$200,000
May 277:37 PM MDTEF0Chase, NE0.150$15,000
May 279:48 PM EDTEF1Darke, OH1.4100$100,000
May 2710:02 PM EDTEF3Mercer, OH10.825018$15 million
May 2710:04 PM EDTEF1Darke, OH0.5200$500,000
May 278:05 PM MDTEF0Chase, NE0.225$15,000
May 2710:25 PM EDTEF3Darke, OH10.51,3201$10 million
May 2710:33 PM EDTEF1Auglaize, OH1.3150$500,000
May 2710:41 PM EDTEF4Dayton tornado, OH18.21,050166$500 million
May 2710:47 PM EDTEF0Auglaize, OH4.0150$50,000
May 2710:47 PM EDTEF0Miami, OH5.6200$50,000
May 2711:01 PM EDTEF0Auglaize, OH0.230$10,000
May 2711:08 PM EDTEF0Miami, OH1.150$10,000
May 2711:12 PM EDTEF3Montgomery, OH9.91,230$51 million
May 2711:19 PM EDTEF0Miami, OH3.050$70,000
May 2711:28 PM EDTEF0Hardin, OH2.050$25,000
May 2711:34 PM EDTEF2Montgomery, OH7.6440$1.0 million
May 2710:45 PM CDTEF0Nuckolls, NE0.075$75,000
May 2711:48 PM EDTEF1Greene, OH5.8250$53,000
May 2712:23 AM EDTEF0Greene, OH4.2250$200,000
May 2712:57 AM EDTEF1Pickaway, OH3.8150$1.0 million
May 271:09 AM EDTEF1Pickaway, OH1.675$1.5 million

All 63 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.